MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4004C0306
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/14/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left anterior communicating artery (acom) using a penumbra coil 400 (pc400), a non-penumbra microcatheter, a non-penumbra catheter and a neuron max 6f 088 long sheath (neuron max).During the procedure, a pc400 would not advance into the microcatheter; therefore, the pc400 was removed.The procedure was completed using non-penumbra coils, the same microcatheter, the same catheter and the same neuron max.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned pc400 revealed offset coil winds on the embolization coil.If the pc400 is forcefully manipulated against resistance during use, damage such as offset coil winds may occur.During the functional test, while advancing the pusher assembly through its introducer sheath without an issue, as the embolization coil exited the introducer sheath, it was found to be detached due to a fractured sr wire.This damage was incidental to the reported complaint and likely occurred due to forceful retraction against resistance.Due to the returned condition, the root cause of the reported complaint could not be determined.H6 (4316): the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11837527
Report Number3005168196-2021-01062
Device Sequence Number2989988
Product Code HCG
UDI-Device Identifier00814548010816
UDI-Public00814548010816
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/21/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4004C0306
Device Catalogue Number4004C0306
Device Lot NumberF89975
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/21/2021
Supplement Date Received by Manufacturer06/01/2021
Initial Report FDA Received Date05/17/2021
Supplement Report FDA Received Date06/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Date Report Sent to FDA01/01/2005